Decongestion therapy for lymphatic drainage is best practice

October 12, 2017 - 9:45am

DEAR DR. ROACH: I have lymphedema in my right leg. From the knee to the bottom of my foot, my leg is swollen and red, and always in pain. I've had it for over two years. I've seen several different doctors, with no help. They say that if they knew what is causing it, maybe they could do something. Help. -- S.G.

ANSWER: Lymphedema is a condition of inadequate lymphatic drainage, usually to a particular area, such as a limb. It can be caused by several conditions, including cancer. For this reason, cancer doctors often are more knowledgeable about this condition. It can affect people for no known reason. The treatment goals and methods usually are the same whether the cause is known or unknown.

The treatment of choice is lymphatic decongestion therapy. This is performed by a therapist (occupational or physical) specially trained in the technique, or by a device. Most people also use prescribed pressure garments, which help prevent the fluid from coming back after the treatments. Insurance doesn't always pay for these treatments, and relatively few therapists are trained in it; these can be significant barriers to proper treatment, as is physician ignorance of this condition and its treatment.

The redness you describe can be related specifically to the swelling; however, infection is common in people with severe lymphedema, and this may need to be treated before lymphatic decongestion therapy can begin. This is particularly important in people with skin breakdown and weeping of fluid through the skin.

DEAR DR. ROACH: I'm looking for information on C. difficile. Have you ever run across this? My doctor says I have it. About a year and a half ago, I had diarrhea with mucus and blood. I had been taking sulfamethoxazole-trimethoprim for a kidney infection. I took vancomycin a few times, and that cleared up the diarrhea, but I recently had a colonoscopy, and they said the colon is inflamed due to C-diff. How long will this last? -- P.G.

ANSWER: I've seen a lot of Clostridium difficile (often abbreviated as "C-diff") infections. This is a bacteria strain that many people carry in their colon, but it doesn't bother them (they are referred to as "asymptomatic carriers"). However, nearly any antibiotic, but especially broad-spectrum antibiotics like amoxicillin and clindamycin, can allow the Clostridium to take over the gut by killing the healthy bacteria in the gut. People also can get C-diff by being exposed to it, especially in hospitals and nursing homes. It should be suspected in anyone with recent antibiotic use or those in a hospital or nursing home.

The major symptom is diarrhea, often with blood or mucus, and often with fever, but it can range from mild to life-threatening. The diagnosis normally is made by a laboratory evaluation of the stool; however, findings of severe C-diff infections can be seen on colonoscopy, which is important in your case.

C-diff is treated with oral metronidazole (Flagyl) or vancomycin. Resistant cases can be treated with a new agent, fidaxomycin, or with a stool transplant.

What puzzles me is how you could have inflammation in the colon from C-diff when you no longer have symptoms. Many people will continue to have the bacteria in the colon after treatment, but it doesn't need to be treated if there are no symptoms. I have never heard of inflammation in the colon due to C-diff in absence of symptoms. One possibility is that you are an asymptomatic carrier and have a different reason for inflammation. I would check with your gastroenterologist.

C-diff infections are yet another reason to not take antibiotics lightly.
       * * *
       Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to [email protected] or request an order form of available health newsletters at 628 Virginia Dr., Orlando, FL 32803. Health newsletters may be ordered from www.rbmamall.com.
       (c) 2016 North America Syndicate Inc.
       All Rights Reserved
       
 

Join the Discussion

paNOW is happy to provide a forum for commenting and discussion. Please respect and abide by the house rules: Keep it clean, keep it civil, keep it truthful, stay on topic, be responsible, share your knowledge, and please suggest removal of comments that violate these standards. See full commenting rules.